Hail, Pike
- When
- September 21, 10:20 AM CST
- Where
- Pike County, Louisiana
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.450, -91.050
A few storms developed ahead of a cold front. Some of the storms produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A few storms developed ahead of a cold front. Some of the storms produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 21, 9:10 AM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 1010 AM CDT FRI SEP 21 2012 .UPDATE... ISSUED AT 938 AM CDT FRI SEP 21 2012 SKIES HAVE CLEARED OVER CENTRAL AND SOUTHEASTERN MO AS MID LEVEL VORT MIN HAS MOVED INTO MISSOURI. THIS CLEARING WILL CONTINUE TO WORK EAST THIS MORNING INTO THE EARLY AFTERNOON. HAVE LOWERED POPS THE REST OF THE MORNING BASED ON THIS TREND. TEMPERATURES JUMPED INTO THE MID 60S THIS PAST HOUR WHERE THE CLEARING HAS OCCURRED... SO THINK HIGHS IN THE UPPER 70S/LOWER 80S STILL LOOK REASONABLE WITH MID 70S ELSEWHERE. SURFACE LOW IS NOW OVER WESTERN IOWA WITH A COLD FRONT EXTENDING SOUTH SOUTHWESTWARD INTO NORTH CENTRAL OKLAHOMA. DEWPOINTS ARE CLIMBING INTO THE MIDDLE 50S TO AROUND 60 AHEAD OF THIS FRONT WHICH THE RAP SHOWS MOVING ACROSS THE CWA BETWEEN 18-03Z. THE HIGHER DEWPOINTS AND STEEPENING LAPSE RATES WILL CONTRIBUTE TO INCREASING MUCAPES WITH IMPRESSIVE DEEP LAYER SHEAR. MAY SEE A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS AHEAD OF THE FRONT THIS LATER THIS AFTERNOON AND EARLY THIS EVENING. BRITT && .SHORT TERM... ISSUED AT 311 AM CDT FRI SEP 21 2012 (TODAY) MAIN ISSUE IS THE FRONTAL BOUNDARY THAT MOVED THROUGH ON WEDNESDAY AND STALLED OVER SOUTHERN MISSOURI AND STRONGER SHORTWAVE THAT IS SLIDING SOUTHEAST INTO FORECAST AREA TODAY. ELEVATED CONVECTION HAS FIRED UP OVER WFO SGF FORECAST AREA EARLY THIS MORNING AND SLIDING OFF TO THE SOUTHEAST AWAY FROM OUR AREA. THIS ACTIVITY IS FIRING ON NOSE OF DECENT LOW LEVEL JET WITH PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY. HOWEVER...MODELS HAVE THIS ACTIVITY LIFTING TO THE NORTHEAST DURING THE DAY TODAY AS SURFACE LOW DEVELOPS ALONG STALLED FRONTAL BOUNDARY...THEN AS IT LIFTS OUT OF REGION...ACTIVITY TO ADVECT NORTHEASTWARD THROUGH FORECAST AREA. BEST CHANCES OF RAIN WILL BE ALONG AND SOUTH OF I-44 IN MISSOURI AND ALONG AND SOUTH OF I-70 IN ILLINOIS. TEMPERATURES WILL BE DEPENDENT ON CLOUD COVER AND PCPN. FOR NOW...WENT WITH THE WARMER GUIDANCE...HIGHS IN THE MID 70S TO LOW 80S. BYRD && .LONG TERM... ISSUED AT 311 AM CDT FRI SEP 21 2012 (TONIGHT THROUGH SUNDAY) ANY LINGERING CONVECTION ALONG THE SURFACE COLD FRONT LATE THIS AFTERNOON SHOULD QUICKLY RACE OUT OF SE SECTIONS OF OUR CWA BY EARLY THIS EVENING. LAST IN THE SERIES OF SHORTWAVES DROPPING DOWN THE BACK SIDE OF THE LONG WAVE TROF WILL THEN SWING FROM THE UPPER MISSISSIPPI VALLEY INTO THE OHIO VALLEY TONIGHT- SATURDAY...USHERING ANOTHER STRONG CANADIAN HIGH INTO THE REGION THAT WILL DOMINATE OUR WEATHER FOR THE UPCOMING WEEKEND. AMS WITH THIS CHUNK OF CANADIAN AIR IS PROGGED TO BE A FEW DEGREES COLDER THAN THE AIR THAT PUSHED INTO THE REGION THE MIDDLE OF THIS WEEK. WHETHER THIS IS REAL OR NOT REMAINS TO BE SEEN...BUT IT CERTAINLY POINTS TO BELOW AVERAGE TEMPERATURES THROUGHOUT THE UPCOMING WEEKEND. SINCE WE WILL BE AWAITING THE ARRIVAL OF THE TRULY COLD AIR TONIGHT MAY NOT BE TOO CHILLY...AND LIKE THE DEPICTIONS OF THE SHORT RANGE MODELS THAT SUGGEST LEADING EDGE OF STRONG CANADIAN HIGH JUST BEGINNING TO NOSE INTO NW SECTIONS OF OUR CWA BY 12Z SATURDAY. HIGHS BOTH SATURDAY AND SUNDAY SHOULD PRIMARILY BE IN THE 60S...WITH THE COLDEST NIGHT OCCURRING SATURDAY NIGHT WHEN LOWS WILL RANGE FROM THE UPPER 30S TO LOWER 40S. FROST THREAT NOT TOTALLY OUT OF THE QUESTION...BUT WILL MONITOR A FEW MORE MODEL CYCLES TO DETERMINE WHETHER THIS NEEDS TO BE INTRODUCED INTO FORECAST PRODUCTS. (MONDAY THROUGH THURSDAY) MEAN TROF POSITION BEGINS TO WORK EAST FOR THE START OF THE NEW WORK WEEK. WARMER AIR WILL BEGIN TO PUSH EAST IN RESPONSE TO THIS MOVEMENT...AND SHOULD SET UP A ZONE OF ISENTROPIC LIFT MONDAY NIGHT AND INTO TUESDAY THAT COULD PRODUCE A FEW SHOWERS AND THUNDERSTORMS. MEDIUM RANGE SOLUTIONS ARE ALSO IN FAIRLY GOOD AGREEMENT THAT A SHORTWAVE WILL DROP INTO THE UPPER GREAT LAKES AND ALLOW A COLD FRONT TO BACK DOOR AND STALL OVER THE AREA DURING THE MIDDLE OF THE WEEK...CONTINUING A THREAT OF SHOWERS AND THUNDERSTORMS. SPECIFIC TEMPERATURES THROUGHOUT THE MEDIUM RANGE WILL BE MODULATED BY THE AMOUNT OF CLOUD COVER....BUT IN GENERAL HIGH TEMPS SHOULD BE REBOUNDING INTO THE 70S WITH LOWER 80S POSSIBLE TUESDAY-THURSDAY OVER SW SECTIONS OF AREA. TRUETT && .AVIATION... ISSUED AT 622 AM CDT FRI SEP 21 2012 OVERRUNNING PCPN DEVELOPED OVERNIGHT OVER SOUTHWESTERN MO AND IS TRACKING TO THE EAST AND SOUTHEAST...AWAY FROM TAF SITES. FOR NOW...WILL JUST SEE VFR CIGS WITH WINDS PICKING UP FROM THE SOUTH AHEAD OF NEXT COLD FRONT. AS FOR PCPN CHANCES AS SYSTEM LIFTS NORTHEAST THROUGH REGION...HARD TO PIN DOWN TIMING AND COVERAGE. FOR NOW JUST HAVE VCNTY SHOWER MENTION AT METRO AREA TAFS AFTER 17Z. THEN WINDS BEGIN TO VEER TO THE WEST BEHIND THE FRONT...AROUND 20Z AT KCOU...21Z AT KUIN AND AROUND 22Z AT METRO AREA TAFS. BY THIS EVENING...WINDS TO DIMINISH FROM THE NORTHWEST AND MID AND HIGH CLOUDS THIN OUT. SPECIFICS FOR KSTL...OVERRUNNING PCPN DEVELOPED OVERNIGHT OVER SOUTHWESTERN MO AND IS TRACKING TO THE EAST AND SOUTHEAST...AWAY FROM METRO AREA. FOR NOW...WILL JUST SEE VFR CIGS WITH WINDS PICKING UP FROM THE SOUTH AHEAD OF NEXT COLD FRONT. AS FOR PCPN CHANCES AS SYSTEM LIFTS NORTHEAST THROUGH REGION...HARD TO PIN DOWN TIMING AND COVERAGE. FOR NOW JUST HAVE VCNTY SHOWER MENTION AT KSTL AFTER 17Z. THEN WINDS BEGIN TO VEER TO THE WEST BEHIND THE FRONT...AROUND 22Z AT KSTL. BY 05Z SATURDAY...WINDS TO DIMINISH FROM THE NORTHWEST AND MID AND HIGH CLOUDS THIN OUT. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 544 AM CDT FRI SEP 21 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-221045- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 544 AM CDT FRI SEP 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND EARLY THIS EVENING...ESPECIALLY OVER SOUTHERN MISSOURI AND INTO SOUTHERN ILLINOIS. ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS EXPECTED...A FEW OF THE STRONGER STORMS MAY PRODUCE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE AN ELEVATED FIRE DANGER OVER MUCH OF THE AREA ON SATURDAY AFTERNOON DUE TO GUSTY NORTHWEST OF 15 TO 25 MPH...LOW HUMIDITIES OF 25-30 PERCENT...AND DRY FUELS. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT...TUESDAY...AND INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TRUETT
The St Louis radar (KLSX), 89 km away, was scanning. The volume nearest the first event began at 16:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415630.